Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 92, NWS Topeka, KS

June 29, 2014Jackson County, Jefferson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 29, 2014, 7:17 PM CDT for Jackson County, Jefferson County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2014, 7:17 PM CDT (00:17 UTC)
Expired
Jun 29, 2014, 7:45 PM CDT
In force
28 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Jackson County, KS, Jefferson County, KS

The radar

The Topeka radar (KTWX), 73 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 6:46 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 0.3 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2014-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4952 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2014-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4952 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
878 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
1.8
Supercell composite
9.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

454 
WUUS53 KTOP 300017
SVRTOP
KSC085-087-300045-
/O.NEW.KTOP.SV.W.0092.140630T0017Z-140630T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
717 PM CDT SUN JUN 29 2014

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL JACKSON COUNTY IN NORTHEAST KANSAS...
  NORTHWESTERN JEFFERSON COUNTY IN NORTHEAST KANSAS...

* UNTIL 745 PM CDT

* AT 715 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DENISON...
  AND MOVING EAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  DENISON...AND MAINLY RURAL AREAS OF EXTREME EASTERN JACKSON AND 
NORTHWESTERN   JEFFERSON COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3935 9567 3942 9566 3943 9537 3935 9535
TIME...MOT...LOC 0017Z 250DEG 19KT 3940 9562

HAIL...1.25IN
WIND...60MPH

$$
1 follow-up statement
224 
WWUS53 KTOP 300037
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
737 PM CDT SUN JUN 29 2014

KSC085-300046-
/O.CAN.KTOP.SV.W.0092.000000T0000Z-140630T0045Z/
JACKSON-
737 PM CDT SUN JUN 29 2014

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL JACKSON COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

A TORNADO WATCH REMAINS IN EFFECT. 

LAT...LON 3935 9551 3935 9558 3941 9559 3942 9559
      3943 9541 3943 9537 3942 9537 3935 9535
TIME...MOT...LOC 0036Z 250DEG 19KT 3941 9544

$$

KSC087-300045-
/O.CON.KTOP.SV.W.0092.000000T0000Z-140630T0045Z/
JEFFERSON-
737 PM CDT SUN JUN 29 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
JEFFERSON COUNTY UNTIL 745 PM CDT...

AT 733 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR VALLEY
FALLS...AND MOVING EAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHERN JEFFERSON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3935 9551 3935 9558 3941 9559 3942 9559
      3943 9541 3943 9537 3942 9537 3935 9535
TIME...MOT...LOC 0036Z 250DEG 19KT 3941 9544

HAIL...1.00IN
WIND...60MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 6:28 PM CDT, 49 minutes earlier.

Area forecast discussion, Jun 29, 6:28 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
628 PM CDT Sun Jun 29 2014

...Update to aviation forecast discussion...

.SHORT TERM...(This Evening through Monday)
Issued at 330 PM CDT SUN JUN 29 2014

The 18Z TOP SND showed a fairly substantial CAP with an EML at 875
MB. The convective temperatures looks to be about 95 degrees, thus
most of the CWA will probably not have surface based storms this
afternoon. The 18Z OAX SND had a much weaker CAP with a convective
temperature around 84 degrees.

Thunderstorms will probably develop across east central NE and
western IA later this afternoon and begin to congeal into a forward
propagating MCS. Both the AR and NMM WRF models show an MCS tracking
southeast from southeast NE into northeast KS and western MO
through the early evening hours. The OFB this MCS generates will
push westward across much of east central KS where additional
thunderstorms may develop through the evening hours.

The environment late this afternoon consisted of high instability,
MLCAPE between 3,000 to 4,000 J/KG, and moderate vertical wind
shear. Thus, surface based thunderstorms across eastern NE that
develop will rapidly become severe and will rapidly develop into a
forward propagating MCS. The track of this MCS will be dependent on
how far north the stronger EML ends up advecting into southeast NE.
My thinking is that the MCS may clip the northeast counties of the
CWA early this evening, then the forward propagating MCS will move
southeastward along the NE/KS border. The OFB may push west and
provide enough surface convergence for thunderstorms to develop
across east central KS or elevated thunderstorms to north of the
boundary. Given the close proximity of the MCS track, the northeast
counties of the CWA may have the best chance for damaging wind
gusts, large hail and heavy rainfall. If additional surface base
storms develop along the westward moving OFB, then these storms may
become severe with large hail and damaging wind gusts. The western
half of the CWA may not see thunderstorms developing this evening,
unless the OFB surges far west.

The thunderstorm complex across western MO will slide southeast
during the late evening hours bringing an end to strong to severe
thunderstorms. A few elevated thunderstorms may develop late tonight
across the northern counties of the CWA as the LLJ increases and
begins to veer more to the southwest towards morning. If the MCS
builds westward into east central KS then very heavy rainfall will
also be possible with localized flooding possible.

Monday...A cold front across southern SD will move southward into
the CWA Monday afternoon. Once again the atmosphere will destabilize
during the late morning and afternoon hours. Highs will reach the
lower to mid 90s with lower 70 dewpoints. Heat indices along and
south of I-70 may reach 100 to 102 degrees during the mid and late
afternoon hours.

A line of thunderstorms will begin to back build along the surface
cold front from southwest IA and northwest MO into northeast KS.
These storms will rapidly become severe given MLCAPES around 4,000
J/KG and SFC to 6km effective shear of 40 to 50 KTS. Low-level winds
will veer to the southwest, thus the primary hazard will be large
hail, damaging winds and heavy rainfall. Also, the EML will continue
to be in place across the eastern KS...so there will be a large cap
to overcome and this may limit how far southwest across the CWA the
line of severe thunderstorms will back build through the afternoon
hours.

.LONG TERM...(Monday Night through Sunday)
Issued at 330 PM CDT SUN JUN 29 2014

By tomorrow evening the broken line of thunderstorms that form along
the front will push through the southeastern half of the forecast.
Instability is forecast to be modest around 2000 to 3000 j/kg,
although deep layer shear is expected to be marginal around 35 kts.
Any severe threat will likely be sustained through the early evening
hours with damaging wind as the main threat as cold pools develop
and promote the line of thunderstorms. Left over showers and
stratiform precip may linger through the early morning hours
especially along and south of interstate 70. On Tuesday the front
will become diffuse south of the forecast area and likely become
defined by the thunderstorm outflow. During the day on Tuesday the
area appears to be less unstable since the low level moisture gets
pushed into southern KS. A shortwave dropping over NE and IA will
help increase large scale lift enough to cause redevelopment along
the outflow/front. There are still minor differences as to where
exactly this sets up therefore have left slight chances for precip
Tuesday afternoon through the overnight across far southern portions
of the forecast area. As the shortwave tracks over NE KS this should
help push the front and associated convection further south into OK
for Wednesday. Surface high builds southeast into the region behind
the departing wave keeping the forecast dry. Unseasonably cool
temperatures will advect southward into the central US on Wednesday,
and highs struggle to reach 80. Temps gradually warm through the
rest of the week as an upper level ridge migrates over the western
US. Precip chances increase Saturday once disturbances begin to ride
along the northern periphery of the ridge.

&&

.AVIATION...(For the 00Z TAFs through 00Z Monday Evening)
Issued at 628 PM CDT SUN JUN 29 2014

Next few hours brings at least enough convective potential for
VCTS at all terminals but current trends do not suggest direct
impacts at this point. TSRA chances increase again late in the
forecast with front coming in but too many questions on timing and
coverage for inclusion at this range.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Gargan
LONG TERM...Sanders
AVIATION...65
Hazardous weather outlook, Jun 29, 6:48 PM CDT, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
648 PM CDT SUN JUN 29 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-010000-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
648 PM CDT SUN JUN 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL IMPACT PORTIONS OF NORTHEAST AND EAST
CENTRAL KANSAS THIS EVENING. SOME OF THEM MAY BE SEVERE AND
PRODUCE LARGE HAIL...DAMAGING WINDS...AND A FEW TORNADOES. LOCALLY
HEAVY RAINFALL IS ALSO POSSIBLE. ADDITIONAL THUNDERSTORMS ARE
POSSIBLE FOR THE ENTIRE AREA OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A RISK FOR SEVERE STORMS MONDAY AFTERNOON AND EVENING AS
A COLD FRONT TRACKS ACROSS THE OUTLOOK AREA. BEST CHANCES FOR
SCATTERED THUNDERSTORMS WILL BE NEAR AND SOUTH OF THE INTERSTATE
70 CORRIDOR. LARGE HAIL...DAMAGING WINDS AND LOCALIZED FLOODING
ARE THE MAIN IMPACTS FROM THESE STORMS.

AFTERNOON HEAT INDICES OF 100 TO 103 ARE EXPECTED MONDAY.

ISOLATED THUNDERSTORMS ARE POSSIBLE TUESDAY FOR MUCH OF THE AREA.
SEVERE STORMS ARE NOT EXPECTED...HOWEVER HEAVY RAINFALL MAY LEAD
TO LOCALIZED FLASH FLOODING. THERE IS A SLIGHT CHANCE FOR
THUNDERSTORMS OVER NORTH CENTRAL AND NORTHEAST KANSAS FRIDAY
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ALONG AND EAST OF
HIGHWAY 75.

In the hours before

Local storm report, Jun 29, 6:47 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
647 PM CDT SUN JUN 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     HAIL             3 SSE POTAWATOMI RESERV 39.30N 95.82W
06/29/2014  E1.00 INCH       JACKSON            KS   TRAINED SPOTTER

            TRAINED SPOTTER ESTIMATED LARGEST HAIL SIZE OF 1 INCH.

&&

BDRAKE

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.